Discussions that mention lyrica

Back Problems board


Hi Debbie,

I had a fusion at L4-5 a week ahead of you (Jan. 7th). I have developed a weird pain on the front of my thighs, a pain I never had prior to my surgery. I went in for my first post-op appointment last Thursday, told him about it and they did an x-ray right then. When they looked at it it looked like everything was in order but the doc ordered an MRI, saying "why wait another 3 weeks when you're in pain now." So I had the MRI Friday and had another appointment to talk about the results today.

I think I would call the office and tell them you are in worse pain than you were prior to the surgery and that you need some relief from the pain....and see what they say. It is not "too early" to have a MRI.

Drugs for nerve pain are specific medications that are designed specifically to deal with this type of pain, which is different from muscular pain, pain from a headache, etc....a drug like Lyrica, or neurontin.
Hi Deb,
Wecome! I'm sorry your suffering so. Nerve pain is the worst because regular pain meds don't normally touch nerve pain at all. I have to agree with Emily, you need to take your pain meds as prescribed. If it says every 8 hours on the label then you need to set your alarm to get up in the middle of the night if thats when your next dose is to be. If your body is in severe pain all your muscles stay tense and that creates more pain and also slows the healing process, you don't want to slow that down.

I have had 4 fusion surgeries, and every recovery was different. I had alot of complications and have some permanent damage that can't be fixed. But the one thing was the same in all four was the meds need to stay in a constant level to work well. You will see that you will feel much better in the long run if you take your meds as precribed.

I would also call your doc and tell him you can't wait until he feels you have suffered enough, you need those nerve meds now. There is no reason to keep you in pain.


The nerve meds out there today work very well for most, I take lyrica and for the most part it works very well. I have permanent nerve damage so I will be on them for life. Now don't get scared, my case is NOT the norm at all. It's not unusual to have nerve pain for a while after surgery. They move the nerves all around in surgery and it takes a lil time for them to settle down and that sounds like what yours are doing now.

I hope you get some relief soon, hang in there the first few weeks are the hardest. You should start feeling better soon.

God BLess

carol
Hi Deb and welcome to this board! I am/was a very active and incredibly fit person up to the point of my last spine injury over 4 years ago.

I know exactly how you are feeling as your story is quite similar to mine. After waking from the surgery, my sciatica was gone! But I did have some numbness issue with my left leg/foot that was a tad odd, as I had no issues on my left side prior to surgery. But other than that.. I felt great.

After my fusion surgery, I looked and felt amazing. I was thinking my healing was going to be a complete piece of cake. At week two, that all came to an abrupt halt! That numbing agent they coat the surgery site with had worn off, and the real healing pain had come forward, to include nerve pain in both legs and feet and severe muscle cramping in my legs.

Doc gave me a prednisone pack and it helped while taking it but then the pain returned. He then gave me Neurontin to try and see if it helped ease the nerve pain. I had a severe adverse reaction to the medication, that I could barely get out of the bed or walk and also suffered some very serious swelling. So I got put back on prednisone to help get things back into control. It helped temporarily again, but the nerve pain came back. So they tried me on the sister nerve med to that, called Lyrica. It only took one tablet and I had an immediate reaction.

I continued to have unexplainable swelling after all this and they were beginning to think I was allergic to the titanium hardware they put into my spine.

The doc said that I would have to tough things out on my own, as he was pretty sure some of my nerve pain was due to the swelling I had going on. Unfortunately, taking anti-inflammatories while trying to fuse defeats the purpose of the fusing process and can be directly correlated to fusions failing to take. So he had me tough it out for the first 3 months on my own, and then he put me back on anti-inflammers for awhile. I did help some and I was solidly fused at 7months.

Over time, the nerve pain calmed down ALOT and then became less frequent and more of an annoyance and minor distraction than anything.

I am left with permanent nerve damage as a direct result of the surgery on my left leg/foot. The doctor has no idea why this happened. I had no nerve impingement to begin with, and he does not think he ever even touched my nerve at all during the surgery.

Hopefully yours will fully resolve and you wont get left with any residual permanent damage. Mine is so slight, I dont give it much thought and a welcome trade off to how bad off I was before the surgery.

None of us like to take meds, but us veterans have learned it's important to take what is needed to stay in control of pain. And the nerve meds does not mean failure in anyway, but just a means to help those in need get through the healing process with less pain. So many get great results from the meds, they are worth trying.

Your hubby is wonderful to want to take you out and get you out of the house for awhile. I would just communicate with him as you know him best to understand what you are going through right now, and I am sure he will understand. Tell him you'll take a raincheck on that and take him up on it in a few more weeks, when you and he can enjoy that time together better.

I was back at work at 7 weeks (office job). I really should have waited to return to work at 12 weeks, or more, but I financially needed to return to the job.

Wearing that brace is no picnic and while it supports your back, it also puts alot of strain on the rest of you having to adjust to that thing being on your body. You will need to wean yourself off from wearing it when the time comes.

Walking is the best thing you can do for yourself and makes a huge help to your healing process. If you have any home exercises you were given, do them as best you can. They too will help you heal.

When PT is offered, take full advantage of it. It was my turning point to my healing and feeling normal again. I shuffled into PT at around 10-12 weeks, stiff as a board. Within a few weeks, they had me walking with a normal gate and stranding up straight again. Works wonders!

Things seems gloomy right now, but you will begin to see some noticeable improvements in the coming weeks. Take your meds.. that's why you have them. It's not a sign of weakness or failure but a tool to help you control your pain. If you hurt, you are not going to heal as well or as fast.

Hang in there.
Hope you don't mind me jumping in here. My situation is very similar and just wanted to ask a couple questions. For a quick refresher, I had a PLIF on Jan 7th at L4-5.

Justoneofus ~ Please tell me what surgery you had done, and where.

#2: Regarding meds for nerve pain: When I was discharged from the hospital, I was sent home with prescriptions for oxycodone and lyrica that I was to take 2 times per day. I don't know if it is the doc's intention to keep me on these meds for quite awhile. Does it do any good to take lyrica for a couple months and then stop? I gather it was given as a "preventive" since he gave it to me so early in the game, before I knew whether I had nerve pain or not.

I'm feeling kind of fuzzy-headed at the moment from the pain meds. Hope this makes sense!!
marlosmom,

Feel free to jump in anytime. We're all just trying to make some sense of this together. Do you have leg pain on the lyrica? I read one of the side effects is rapid weight gain and I don't think I could handle more of that. I beleive the nerve meds take time to work, you have to build up a blood level of them in your system. Maybe thats why you were given them to stop pain before it starts.


justoneofus,

I'm not clear if your on nerve meds now or not, since you had bad reactions to them.

apacolypto22,

I hope this is not the first of anymore fusions. You sound very depressed. Are you taking any meds for that. I have been on an anti-depressent for years sure I wouldn't get through this emotionally without them. The pain and recovery can be overwhelming on your emotions as well as your body. Take care..........


Does anyone know anything about tonic water and leg cramps? I was wondering if its just for muscle cramps or if it helps with nerve pain too.
Are Lurica and Lyrica the same thing?
Hi Debbie,

I think quinine only works for muscle cramps.

Lyrica is the correct spelling for the nerve medication, and is the same as the other that was mentioned.

How are you doing by now? Is the quality of the pain still the same??

Are you able to do some walking every day?

I'd be happy to compare "progress" with you.

xx MM ;)